Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 17, 2019, 3:39 PM EDT for Cattaraugus County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2019, 3:39 PM EDT (19:39 UTC)
- Expired
- Jul 17, 2019, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
591
WWUS81 KBUF 171939
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
339 PM EDT Wed Jul 17 2019
NYZ012-013-019>021-085-172030-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
339 PM EDT Wed Jul 17 2019
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT SOUTHERN
WYOMING...CATTARAUGUS... SOUTHEASTERN ERIE...WEST CENTRAL
LIVINGSTON...CHAUTAUQUA AND NORTHWESTERN ALLEGANY COUNTIES...
At 337 PM EDT, radar indicated a line showers producing heavy
rainfall along a line extending from near East Concord to near
Clymer. Occasional thunder and lightning will also be possible
within this line. A quick half to one inch of rain will be possible
in some areas with this line of showers. Movement was east at 20 mph.
Locations impacted include...
Jamestown, Salamanca, Letchworth State Park, Allegany State Park,
Springville, Colden, Lakewood, Gowanda, Falconer, Ashford, Arcade,
Franklinville, Mayville, Clymer, Long Point State Park, Jamestown
West, Chaffee, Chautauqua Institute, Frewsburg and Ashford Hollow.
This includes Interstate 86 between exits 6 and 21.
Heavy rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4211 7976 4268 7862 4266 7792 4200 7886
4200 7976
TIME...MOT...LOC 1932Z 257DEG 18KT 4261 7862 4205 7965
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:36 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 17, 2:36 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
236 PM EDT Wed Jul 17 2019
.SYNOPSIS...
Showers and a few thunderstorms will continue off and
on through today, along with some heavier downpours as remnant
tropical moisture tracks across the area. Oppressive summer heat and
humidity will then build into the region Thursday through the
weekend with occasional showers and thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY/...
Regional radar shows a swath of moderate to heavy rain across the
Lake Ontario basin this afternoon. Additional showers and
thunderstorms have formed ahead of Post T.C. Barry across the Ohio
Valley and Appalachians. A tropical airmass has led to very humid
conditions across the eastern Great Lakes. Dewpoints are in the low
to mid 70's with PWATS AOA 2 inches.
A shortwave trough axis is moving into far western NY early this
afternoon. The right entrance region of a 300 hPa jet has been
responsible for the widespread showers across Lake Ontario and east
of Lake Ontario through the day. As the trough moves east, the best
forcing will also move east into northern and central NY. While this
will move a bulk of the rain into the Adirondacks region, additional
showers and thunderstorms are forming along a lake breeze along Lake
Erie and approaching the western Southern Tier. Breaks in cloud
cover and the very humid airmass will make for heavy downpours in
any activity in the region. Rainfall rates will likely surpass 1
in/hr and will need to be monitored closely through the early
evening. Another area of forcing belongs to a stationary front
across southern Ontario which has led to showers and thunderstorm to
development. This activity will move into the Thousand Island and
Saint Lawrence Valley region into the early evening. Rainfall
totals (including what fell this morning) will average 0.5-1
inch across the region with locally higher amounts of up to 3
inches in heavier showers and thunderstorms. While storms
appear to be moving, storm motion is currently weak and the
cloud layer is parallel to the low- level jet. This set-up is
conducive to training/back- building through the afternoon.
Highest risk for flooding including the Southern Tier, Finger
Lakes and southern Tug Hill regions.
Showers will end from west to east tonight as the tropical airmass
shifts eastward. Calm and mild conditions are expected overnight.
This will cause low clouds and patchy fog especially across the
higher terrain. Low temperatures will fall to the mid to upper 60's
tonight.
Clouds will slowly break-up through Thursday morning as the plume of
tropical moisture moves off the east coast and daytime mixing
commences. While drier air moves into the region aloft, surface
dew points will still be in the low 70's. Weak warm air
advection will result in 850mb temperatures reaching 16-18 C
Thursday afternoon. Temperatures will climb into the mid 80's.
This combined with dewpoints in the 70 will result in heat index
values in the upper 80's to near 90.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/...
...Threat For Dangerously High Heat and Humidity This Period...
As an impressive sub tropical ridge builds across the southern tier
of the country Thursday night and Friday, a 35 to 40kt jet extending
around the northern periphery of the 700MB portion of the ridge will
advect even warmer and more humid air across the Lower Great Lakes.
One can already see the potential that this airmass will have by
looking at the widespread heat related flags that are in place
across the Ohio Valley and Mid-Western states. 850MB temperatures
over our region are forecast to climb to around 20C Thursday night,
and to 22 to 24C on Friday. Its one thing to see this displayed by
deterministic guidance, but even more impressive to see it in a
consensus global ensemble forecast such as the GEFS (not GFS, but
GEFS).
Temperatures Thursday night will only drop into the lower 70s across
the lower elevations, then as the core of the oppressively hot
airmass advects across the Lower Great Lakes, max temperatures can
be expected to reach the low to mid 90s for the majority of the
forecast area Friday afternoon. Readings will be several degrees
lower in the lake cooled air in the immediate Buffalo suburbs,
across the higher terrain and also in the Thousand Island region.
This heat, combined with tropical-like dew points in the mid 70s,
will support stifling heat index values possibly as high as 105-108.
Heat Advisories can be expected for the entire region, with the risk
for Excessive Heat Warnings for some of the counties bordering the
south shore of Lake Ontario, as well as the typically warmer
locations across the western Finger Lakes region. An Excessive Heat
Watch has already been issued for the latter to prepare for the
increasingly likely risk.
After a mainly dry Thursday night, precip chances will increase some
toward early Friday morning. There is the possibility for a
convectively enhanced shortwave/MCS to potentially ride southeast
along a weak warm frontal boundary that will near western NY Friday
morning. Convection looks fairly impressive over the Upper Great
Lakes earlier Thursday night, however it appears as though it will
be in a weakened state by the time it reaches our region Friday
morning. That said, it would give parts of the region a chance for a
little rain during the morning. Otherwise after a mainly dry midday,
there will be a another chance for showers and thunderstorms along
and inland of any lake breeze boundaries, with a bit better chance
for convection across the North Country as a weak shortwave
moves across northern NYS.
Any convection late Friday would die off during the evening hours
for areas south of Lake Ontario. Friday night will see the potential
for just about the entire area to see lows only drop into the middle
70s, combine this with dew points only a tick or two lower than the
air temperatures, and you have what is going to be a very
uncomfortable night for sleeping without the A/C.
Saturday will be a near carbon of Friday. Anomalously high H85
temperatures of 20 to 22c will continue to pour across our region
around the 'top' of the encompassing sub tropical ridge...and this
will keep dangerously high heat and humidity in place throughout our
forecast area on Saturday. Max temps will be in the lower 90s for
all but the lake shadowed areas immediately downwind of Lakes Erie
and Ontario and across some of the higher terrain...with heat
indices/apparent temps likely exceeding 100 again for the counties
lining the south shore of Lake Ontario...including the bulk of
Livingston co. This would support continued Heat Advisories and
possible Excessive Heat Warnings.
While it will still be quite warm and uncomfortable on Sunday...the
good news is that Saturday should be the last day of the potentially
dangerous heat. The short heat wave will be brought to a close by a
cold front that will slowly settle tot he south across the forecast
area. This front will be accompanied by thunderstorms that could
generate torrential downpours...and possibly strong gusty winds.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A nearly stalled frontal boundary over Pennsylvania will keep the
potential for some showers and thunderstorms over the region on
Monday...then high pressure moving across the Canadian prairies will
open the door for cooler and notably less humid air to pour across
the Great lakes for Tuesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Showers and embedded thunderstorms will continue across western and
north central NY into the evening hours. Showers have been causing
visibility restrictions because of the tropical airmass in place.
Ceilings have been ranging from VFR to IFR, averaging at MVFR today.
This trend will continue into the evening hours as rain moves into
central NY. Little change to the airmass will result in pooling of
low-level moisture tonight into Thursday morning. Low ceilings and
visibilities are expected after 4z with the best chance across the
higher terrain.
Conditions will improve Thursday and VFR conditions are expected by
late morning. A few showers and thunderstorms are possible east of
Lake Ontario but should stay east of KART. Dry conditions expected
elsewhere.
Outlook...
Thursday...VFR.
Friday through Monday...Mainly VFR with a chance of showers and
thunderstorms.
&&
.MARINE...
A warm southwesterly flow will be present across the lakes through
the end of the week. While winds may occasionally reach 15 knots,
especially on Friday, waves will likely remain around 2 feet or less
on the waters.
There will be a chance of a few scattered thunderstorms at times
through the rest of the week and for the weekend. Any thunderstorm
may produce locally higher winds and waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Excessive Heat Watch from Friday afternoon through Saturday
afternoon for NYZ001>005-013-014.
MARINE...None.
&&
SYNOPSIS...TMA
NEAR TERM...HSK
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...HSK
MARINE...HSK/JLA/TMAHazardous weather outlook, Jul 17, 10:42 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1042 AM EDT Wed Jul 17 2019 NYZ001>005-013-014-181445- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario- 1042 AM EDT Wed Jul 17 2019 ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. The tropical remnants of Barry will cross our region today through this evening. This will lead to showers and thunderstorms that will contain torrential downpours and locally heavy rain. This will elevate the threat for localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. Thursday through Saturday will be oppressively hot and humid. While apparent temperatures (heat index values) are forecast to climb into the lower 90s on Thursday, they are expected to peak on Friday and Saturday with readings as high as 100 to 107. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-010>012-019>021-085-181445- Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Allegany-Southern Erie- 1042 AM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. The tropical remnants of Barry will cross our region today through this evening. This will lead to showers and thunderstorms that will contain torrential downpours and locally heavy rain. This will elevate the threat for localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Oppressive heat and humidity will move into the region Thursday through Saturday. The peak of the sultry conditions will be on Friday and Saturday when apparent temperatures are forecast to range from 95 to 100. This would prompt the necessity for Heat Advisories. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181445- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1042 AM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 17, 11:47 AM EDT, 3 hours 52 minutes before
Special Weather Statement National Weather Service Buffalo NY 1147 AM EDT Wed Jul 17 2019 NYZ006-171715- Oswego- 1147 AM EDT Wed Jul 17 2019 ...HEAVY RAIN WILL CAUSE PONDING AND LOCALIZED FLOODING ACROSS PORTIONS OF OSWEGO COUNTY THROUGH EARLY AFTERNOON... An area of rain will move across Oswego County through 100 p.m. and bring an additional inch of rainfall to some locations. This combined with rain that has already fallen will cause water to pond on roadways, especially in low-lying areas and locations with poor drainage. Small creeks may also approach bankfull. Motorists should remain alert for water on roadways. Do not drive your vehicle through flooded roadways. Apffel
Special weather statement, Jul 17, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
339 PM EDT Wed Jul 17 2019
NYZ012-013-019>021-085-172030-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
339 PM EDT Wed Jul 17 2019
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT SOUTHERN
WYOMING...CATTARAUGUS... SOUTHEASTERN ERIE...WEST CENTRAL
LIVINGSTON...CHAUTAUQUA AND NORTHWESTERN ALLEGANY COUNTIES...
At 337 PM EDT, radar indicated a line showers producing heavy
rainfall along a line extending from near East Concord to near
Clymer. Occasional thunder and lightning will also be possible
within this line. A quick half to one inch of rain will be possible
in some areas with this line of showers. Movement was east at 20 mph.
Locations impacted include...
Jamestown, Salamanca, Letchworth State Park, Allegany State Park,
Springville, Colden, Lakewood, Gowanda, Falconer, Ashford, Arcade,
Franklinville, Mayville, Clymer, Long Point State Park, Jamestown
West, Chaffee, Chautauqua Institute, Frewsburg and Ashford Hollow.
This includes Interstate 86 between exits 6 and 21.
Heavy rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4211 7976 4268 7862 4266 7792 4200 7886
4200 7976
TIME...MOT...LOC 1932Z 257DEG 18KT 4261 7862 4205 7965
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:37 AM EDT | Excessive Heat Watch | BUF | Cayuga, Livingston, Monroe, Niagara, Ontario, Orleans and 1 more | 27 hr |
| Jul 17, 4:34 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 56 min |
| Jul 17, 5:03 PM EDT | Flash Flood Warning | BUF | Allegany, Cattaraugus | 4 hr |
Nearby
Special Weather Statements in New York, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.